Algebraic & Geometric Topology

A classification of spanning surfaces for alternating links

Colin Adams and Thomas Kindred

Full-text: Open access

Abstract

A classification of spanning surfaces for alternating links is provided up to genus, orientability, and a new invariant that we call aggregate slope. That is, given an alternating link, we determine all possible combinations of genus, orientability, and aggregate slope that a surface spanning that link can have. To this end, we describe a straightforward algorithm, much like Seifert’s algorithm, through which to construct certain spanning surfaces called state surfaces, obtained by splitting each crossing one of the two ways, filling in the resulting circles with disks and connecting these disks with half twisted bands at the crossings. A particularly important subset of these will be what we call basic state surfaces. We can alter these surfaces by performing the entirely local operations of adding handles and/or crosscaps, each of which increases genus.

The main result then shows that if we are given an alternating projection P(L) and a surface S spanning L, we can construct a surface T spanning L with the same genus, orientability, and aggregate slope as S that is a basic state surface with respect to P, except perhaps at a collection of added crosscaps and/or handles. Furthermore, S must be connected if L is nonsplittable.

This result has several useful corollaries. In particular, it allows for the determination of nonorientable genus for alternating links. It also can be used to show that mutancy of alternating links preserves nonorientable genus. And it allows one to prove that there are knots that have a pair of minimal nonorientable genus spanning surfaces, one boundary-incompressible and one boundary-compressible.

Article information

Source
Algebr. Geom. Topol., Volume 13, Number 5 (2013), 2967-3007.

Dates
Received: 21 February 2012
Revised: 29 January 2013
Accepted: 21 February 2013
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715697

Digital Object Identifier
doi:10.2140/agt.2013.13.2967

Mathematical Reviews number (MathSciNet)
MR3116310

Zentralblatt MATH identifier
06198036

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}

Keywords
spanning surface nonorientable surface crosscap number alternating knots

Citation

Adams, Colin; Kindred, Thomas. A classification of spanning surfaces for alternating links. Algebr. Geom. Topol. 13 (2013), no. 5, 2967--3007. doi:10.2140/agt.2013.13.2967. https://projecteuclid.org/euclid.agt/1513715697


Export citation

References

  • C C Adams, The knot book: An elementary introduction to the mathematical theory of knots, W. H. Freeman, New York (1994)
  • C C Adams, Toroidally alternating knots and links, Topology 33 (1994) 353–369
  • C Adams, Noncompact Fuchsian and quasi-Fuchsian surfaces in hyperbolic $3$–manifolds, Algebr. Geom. Topol. 7 (2007) 565–582
  • C C Adams, J F Brock, J Bugbee, et al, Almost alternating links, Topology Appl. 46 (1992) 151–165
  • C Adams, R Dorman, K Foley, J Kravis, S Payne, Alternating graphs, J. Combin. Theory Ser. B 77 (1999) 96–120
  • C Adams, T Fleming, M Levin, A M Turner, Crossing number of alternating knots in $S\times I$, Pacific J. Math. 203 (2002) 1–22
  • B A Burton, M Ozlen, Computing the crosscap number of a knot using integer programming and normal surfaces, ACM Trans. Math. Software 39 (2012) 18
  • B E Clark, Crosscaps and knots, Internat. J. Math. Math. Sci. 1 (1978) 113–123
  • R Crowell, Genus of alternating link types, Ann. of Math. 69 (1959) 258–275
  • C L Curtis, S J Taylor, The Jones polynomial and boundary slopes of alternating knots, J. Knot Theory Ramifications 20 (2011) 1345–1354
  • D Futer, Fiber detection for state surfaces
  • D Futer, E Kalfagianni, J S Purcell, Quasifuchsian state surfaces http://msp.org/idx/arx/1209.5719arXiv 1209.5719
  • D Futer, E Kalfagianni, J Purcell, Guts of surfaces and the colored Jones polynomial, Lecture Notes in Mathematics 2069, Springer, Heidelberg (2013)
  • D Gabai, Genera of the alternating links, Duke Math. J. 53 (1986) 677–681
  • A Hatcher, W Thurston, Incompressible surfaces in $2$–bridge knot complements, Invent. Math. 79 (1985) 225–246
  • C Hayashi, Links with alternating diagrams on closed surfaces of positive genus, Math. Proc. Cambridge Philos. Soc. 117 (1995) 113–128
  • M Hirasawa, M Teragaito, Crosscap numbers of $2$–bridge knots, Topology 45 (2006) 513–530
  • J Hoste, M Thistlethwaite, J Weeks, The first 1,701,936 knots, Math. Intelligencer 20 (1998) 33–48
  • K Ichihara, S Mizushima, Crosscap numbers of pretzel knots, Topology Appl. 157 (2010) 193–201
  • T W Mattman, O Sizemore, Bounds on the crosscap number of torus knots, J. Knot Theory Ramifications 16 (2007) 1043–1051
  • W Menasco, Closed incompressible surfaces in alternating knot and link complements, Topology 23 (1984) 37–44
  • W Menasco, M Thistlethwaite, A geometric proof that alternating knots are nontrivial, Math. Proc. Cambridge Philos. Soc. 109 (1991) 425–431
  • W W Menasco, M B Thistlethwaite, The Tait flyping conjecture, Bull. Amer. Math. Soc. 25 (1991) 403–412
  • W W Menasco, M B Thistlethwaite, Surfaces with boundary in alternating knot exteriors, J. Reine Angew. Math. 426 (1992) 47–65
  • W Menasco, M Thistlethwaite, The classification of alternating links, Ann. of Math. 138 (1993) 113–171
  • Y Mizuma, Y Tsutsumi, Crosscap number, ribbon number and essential tangle decompositions of knots, Osaka J. Math. 45 (2008) 391–401
  • H Murakami, A Yasuhara, Crosscap number of a knot, Pacific J. Math. 171 (1995) 261–273
  • K Murasugi, On the genus of the alternating knot, I, J. Math. Soc. Japan 10 (1958) 94–105
  • K Murasugi, On the genus of the alternating knot, II, J. Math. Soc. Japan 10 (1958) 235–248
  • M Ozawa, Essential state surfaces for knots and links, J. Aust. Math. Soc. 91 (2011) 391–404
  • M D Pabiniak, J H Przytycki, R Sazdanović, On the first group of the chromatic cohomology of graphs, Geom. Dedicata 140 (2009) 19–48
  • S Rankin, O Flint, J Schermann, Enumerating the prime alternating knots, I, J. Knot Theory Ramifications 13 (2004) 57–100
  • S Rankin, O Flint, J Schermann, Enumerating the prime alternating knots, II, J. Knot Theory Ramifications 13 (2004) 101–149
  • M Teragaito, Crosscap numbers of torus knots, Topology Appl. 138 (2004) 219–238
  • C M Tsau, A note on incompressible surfaces in solid tori and in lens spaces, from: “Knots 90”, (A Kawauchi, editor), de Gruyter, Berlin (1992) 213–229
  • T Tsukamoto, A criterion for almost alternating links to be non-splittable, Math. Proc. Cambridge Philos. Soc. 137 (2004) 109–133
  • G Zhang, Crosscap numbers of two-component links, Kyungpook Math. J. 48 (2008) 241–254